Arkansas, 2017

Flooding in Arkansas, March 28 to 31, 2017

March 28 to 31, 2017 · NWS LZK · 2 events in 1 county or zone

Heavy rain brought flooding to the Cache River and White River at the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Cache River and White River at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 28, 11:38 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 28, 11:38 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1238 PM CDT Tue Mar 28 2017

.AVIATION...
Occasional MVFR conditions will continue at the northern terminals
initially before VFR conditions return. VFR conditions are
expected elsewhere until a warm front, currently over southern
Arkansas,lifts north. At that time MVFR to even brief IFR
conditions will be possible. Only widely scattered showers are
expected and VCSH will suffice. east winds will become more
southeast with time.
 &&

.PREV DISCUSSION...(ISSUED 630 AM CDT Tue Mar 28 2017)

Aviation...

Overall VFR flight conditions with ceilings will start the forecast,
except northern Taf sites where MVFR ceilings will be possible.
Winds will be west to northwest at less than 10 mph or light and
variable to start the forecast, then will become northeast to
southeast at 5 to 15 mph through the day. Some of the MVFR
conditions will last today through mid-day, then gradually thin in
the afternoon. (59)

Prev Discussion.../ Issued 327 AM CDT Tue Mar 28 2017/

Main concerns in this forecast cycle are chances of convection
Wednesday to Thursday, with the risk of severe storms.
Temperatures will mostly be above normal values.

Currently, surface high pressure was filtering into the area, with
a bit drier air, and temperatures in the 50s to lower 60s. Some
lower stratus clouds were seen over northern AR, which will hold
over the north this morning. Patchy in other areas today. Winds
were light from the northwest. Aloft, upper level ridging is seen
over the region, which will help warm temperatures today to the
70s with a few 80s in the south.

SHORT TERM...Today Through Wednesday Night

Today will be a dry and mild day, with partly sunny to mostly
sunny conditions. The lower clouds will be seen this morning,
especially over northern AR, but expect some thinning and mixing
into the afternoon and at least partly sunny skies will be seen,
with the best chance for sunny conditions over central and
southern AR. Highs today will be in the 60s north, the 70s central
to the lower 80s south. Tonight, increasing clouds will be seen
spreading in from the west, as well as the chance of rain will
increase in the west as the next weather system moves toward AR.
Lows will be in the 50s to 60s. Wednesday will see increasing
chances of convection in the west, and spreading across much of
the state through the day and Wednesday night. A threat of severe
storms will be seen early Wednesday over far western areas, but a
better chance will be during the day Wednesday to Wednesday night,
as the main lift, moisture and instability max over AR. SPC has
day two with a slight to enhance risk over AR. Damaging winds,
large hail and a few tornadoes will be possible. The upper system
is slower than the last few systems, and heavy rain will also be
a concern over AR, with localized flooding. Estimated rain amounts
are from 1 to 3 inches. Model trends are overall consistent with
some smaller inconsistencies with timing and intensity.

LONG TERM...Thursday Through Monday

The parade of storm systems across the southern United States will
continue in the extended period. One system will be on its way out
to begin the period. There will be chances for showers and
thunderstorms Thursday, followed by dry weather into the first part
of the weekend. This will be provided by high pressure building into
Arkansas from the north. On Sunday, yet another storm system will
approach from the southern Plains. Clouds will increase, with
scattered showers in the forecast. Precipitation will be most likely
over the southwest half of the state. The track of the system looks
far enough to the south that severe weather may not be much of an
issue. As far as temperatures, readings will generally be above
normal.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...56
Hazardous weather outlook, Mar 28, 4:00 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Mar 28 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No significant weather is expected today. Late tonight to
Wednesday morning, a marginal threat of severe storms may be seen
over far western Arkansas as the next storm system approaches
Arkansas.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Wednesday and Wednesday night, the threat of severe thunderstorms
will increase as another storm system is forecast to affect Arkansas.
Conditions appear favorable for strong to severe storms across
most of the state. Damaging winds, large hail and isolated
tornadoes will all be possible. Heavy rainfall could also lead to
localized flash flooding as well. The chances for severe weather
will continue into Thursday as the upper low pressure system
slowly moves through the region and keeps storms in the forecast
over Arkansas.

.Spotter Information Statement...

Spotter activation will likely be needed Wednesday afternoon and
Wednesday night for much of Arkansas.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Woodruff

When
March 28, 1:06 PM CST to March 31, 11:59 PM CST
Where
Woodruff County, 2.91 mi WNW of Augusta to 2.07 mi SSW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.295, -91.418

Heavy rain brought flooding to the White River on March 28 through the end of the month.

Flood, Woodruff

When
March 28, 11:40 PM CST to March 31, 11:59 PM CST
Where
Woodruff County, 0.38 mi W of Patterson to 0.59 mi NE of Riverside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.249, -91.237

Heavy rain brought flooding to the Cache River again on March 28 through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685229, 685225.